New Mexico, 2018

Flash Flood and Hail in New Mexico, July 31, 2018

July 31, 2018 · NWS ABQ · 15 events in 5 counties and zones

A moist and unstable atmosphere in place across New Mexico produced scattered showers and thunderstorms across the state on July 31st. High pressure centered over eastern Arizona allowed steering flow to push storms southward from the higher terrain of northern New Mexico into nearby valleys through the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$525,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A moist and unstable atmosphere in place across New Mexico produced scattered showers and thunderstorms across the state on July 31st. High pressure centered over eastern Arizona allowed steering flow to push storms southward from the higher terrain of northern New Mexico into nearby valleys through the evening. A strong thunderstorm that developed near Chama around 3 pm moved south and became severe as it reached the Youngsville area where two inch hail was reported. This thunderstorm remained severe as it moved across the Jemez Mountains. Hail up to the size of golf balls with torrential rainfall in the Jemez Valley produced widespread hail damage and flash flooding. This storm continued southward into the Rio Rancho area with quarter size hail. Severe thunderstorms also produced large hail and heavy rainfall around Mineral Hill, Rociada, and Carrizozo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 31, 1:28 PM MST, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 31, 1:28 PM MST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
228 PM MDT Tue Jul 31 2018

.SYNOPSIS...
The active weather pattern will continue through the forecast period
with daily rounds of showers and thunderstorms each day and night,
mostly in the afternoons and evenings.

High pressure remains near the UT/NV/AZ borders. It will drift
southeast into AZ Wednesday and approach the AZ/NM border Thursday.
It quickly reforms off the CA coast Friday, remains there Saturday
then it's centered over NM Sunday. The high will strengthen early
next week while remaining close to NM. A couple of short wave troughs
will slip into northeast NM the remainder of this week, one Wednesday
evening and another Friday evening. These will provide a fresh batch
of deep moisture to much of the state. The second half of the week
will be very active with widespread showers and thunderstorms. The
storm activity will diminish some over the weekend into early next
week.

&&

.DISCUSSION...
A slow start to the showers and thunderstorms this afternoon with
pretty much just the Southwest Mountains getting any decent
lightning. Things will pick up late this afternoon and this evening
with isolated showers and storms everywhere but the far northwest,
closest to the upper high pressure area. A few storms could become
severe in central NM. The convection will be slow to diminish after
midnight tonight.

High pressure aloft will drift into AZ Wednesday while a short wave
trough approaches from the northwest. This trough will drop into
eastern NM and bring enhanced moisture and convection Wednesday
night, with western areas active as well. Western and central areas
will be favored for storms Thursday into Thursday night, while the
east stabilizes some.

The nearby high pressure area will quickly retreat off the west coast
Friday as the next short wave trough moves in from the northwest.
Late Friday and Friday night will again be very active with plenty of
showers and thunderstorms. The upper high will move back over NM this
coming weekend and strengthen nearby early next week. This will
result in less convection, with scattered storms over the mountains
and isolated over the valleys and eastern highlands. The eastern
plains will see less storm coverage over the weekend and may be
completely dry early next week.

CHJ

&&

.FIRE WEATHER...
Deep layer moisture will continue increasing over New Mexico through
the remainder of this week. High pressure over eastern Arizona will
drift eastward and weaken through late week. This will set the stage
for north to south steering flow to become very light and elevate
the flash flood threat. Friday to Saturday currently appears to be
the most active period with near record precipitable water values.
Temperatures will be near to slightly below normal in this pattern
for the entire area. Min humidity will range from near 20% across
western NM to near 40% along the TX border. Overnight max humidity
recoveries will be good to excellent areawide. An overall decrease
in the coverage of showers and storms is possible by Sunday as upper
level high pressure strengthens over NM.

&&

.AVIATION...
18Z TAF CYCLE
Moist and unstable conditions developing today will lead to another
crop of scattered SHRA/TSRA. Storm motion will be toward the south
around 10-15 kt. SPC has outlined much of central and western NM for
a marginal risk of severe storms thru the evening. The focus will
initially form along the central mt chain then spread into nearby
highlands and valleys aft 21Z. Greatest potential for impacts will
be within the area from KLVS to KSAF southward to KABQ and KAEG. A
direct hit will be capable of strong outflow winds, hail, frequent
CG lightning, and MVFR/IFR vsbys from heavy rainfall. Model guidance
is indicating SHRA/TSRA may linger the entire night over central and
eastern NM.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  65  96  65  95 /   5   5  10   5
Dulce...........................  53  91  53  91 /  20  50  30  20
Cuba............................  57  89  57  88 /  30  30  30  20
Gallup..........................  58  93  60  91 /  10  20  20  20
El Morro........................  56  85  57  85 /  30  30  30  50
Grants..........................  58  89  59  88 /  20  20  30  40
Quemado.........................  58  86  59  84 /  30  30  50  30
Glenwood........................  65  91  66  90 /  40  30  50  50
Chama...........................  50  83  49  83 /  40  60  40  50
Los Alamos......................  61  84  60  84 /  60  40  40  30
Pecos...........................  57  81  56  80 /  50  40  40  40
Cerro/Questa....................  51  82  50  81 /  30  30  40  30
Red River.......................  46  73  46  73 /  40  50  50  30
Angel Fire......................  42  78  42  77 /  50  60  50  60
Taos............................  50  85  50  86 /  30  30  30  30
Mora............................  52  80  50  80 /  50  50  50  40
Espanola........................  59  89  59  90 /  40  20  30  20
Santa Fe........................  60  84  59  83 /  40  20  50  20
Santa Fe Airport................  60  88  58  87 /  40  20  50  20
Albuquerque Foothills...........  64  91  64  90 /  40  20  40  20
Albuquerque Heights.............  67  91  68  91 /  30  20  40  10
Albuquerque Valley..............  63  93  65  93 /  30  10  30  10
Albuquerque West Mesa...........  66  93  66  92 /  30  10  30  10
Los Lunas.......................  60  93  64  93 /  30  10  30  10
Rio Rancho......................  65  93  66  92 /  30  10  30  20
Socorro.........................  66  93  67  93 /  30  20  40  20
Sandia Park/Cedar Crest.........  60  85  61  84 /  50  30  40  20
Tijeras.........................  57  88  57  87 /  50  30  40  20
Moriarty/Estancia...............  54  89  54  88 /  30  20  40  20
Clines Corners..................  57  85  56  84 /  40  20  50  20
Gran Quivira....................  58  87  58  87 /  30  30  40  30
Carrizozo.......................  63  87  63  86 /  30  20  50  20
Ruidoso.........................  57  82  57  81 /  40  20  70  40
Capulin.........................  54  82  53  83 /  20  30  50  20
Raton...........................  53  86  52  87 /  20  30  40  20
Springer........................  55  88  54  88 /  30  30  40  20
Las Vegas.......................  55  82  54  81 /  50  30  50  30
Clayton.........................  57  88  59  87 /  10  10  60  10
Roy.............................  59  86  58  84 /  30  20  50  20
Conchas.........................  64  95  64  91 /  20  20  60  10
Santa Rosa......................  62  92  63  88 /  30  20  60  10
Tucumcari.......................  64  96  64  92 /  20  10  60  10
Clovis..........................  61  90  62  88 /  10  10  60  10
Portales........................  62  91  63  91 /  10  10  60  10
Fort Sumner.....................  66  93  66  91 /  20  10  60  10
Roswell.........................  70  96  69  95 /  20  10  60  20
Picacho.........................  64  86  64  86 /  30  30  60  20
Elk.............................  60  83  61  83 /  30  40  60  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

40
Hazardous weather outlook, Jul 31, 2:05 AM MST, 13 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
305 AM MDT Tue Jul 31 2018

NMZ501>540-011130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
305 AM MDT Tue Jul 31 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A round of afternoon and evening thunderstorms will develop over the
northern and western mountains early this afternoon, moving south
over the lower elevations during late afternoon and early evening..
A few strong storms are possible this afternoon and evening with
locally heavy rainfall, small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Storm coverage is forecast to increase Wednesday and remain active
Thursday through the weekend. Strong to severe storms are possible in
eastern New Mexico Wednesday afternoon and evening. Additionally,
localized flash flooding, especially over and near recent burn
scars, is possible each afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

33

In the hours before

Special weather statement, Jul 31, 2:32 PM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
332 PM MDT TUE JUL 31 2018

NMZ510-312200-
San Juan Mountains-
332 PM MDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RIO ARRIBA COUNTY
UNTIL 400 PM MDT...

At 332 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Chama, moving southeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of north central Rio
Arriba County.

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3687 10641 3695 10632 3686 10599 3667 10617
TIME...MOT...LOC 2132Z 304DEG 25KT 3688 10628

28
Special weather statement, Jul 31, 2:40 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
340 PM MDT TUE JUL 31 2018

NMZ513-515-312215-
East Slopes Sangre de Cristo Mountains-Northern Sangre de Cristos
above 9500 feet/Red River-
340 PM MDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TAOS AND WEST
CENTRAL COLFAX COUNTIES UNTIL 415 PM MDT...

At 340 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Elizabethtown, or 24 miles east of Questa, moving
south at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Eagle Nest, Ute Park and Elizabethtown.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3686 10524 3682 10502 3652 10506 3659 10538
TIME...MOT...LOC 2140Z 013DEG 15KT 3678 10516

28
Special weather statement, Jul 31, 3:22 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
422 PM MDT TUE JUL 31 2018

NMZ526-539-312245-
Eastern Lincoln County-South Central Mountains-
422 PM MDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL
445 PM MDT...

At 422 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lincoln State Monument, or 23 miles northeast of Ruidoso, moving
southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lincoln, Hondo, Arabela, Lincoln State Monument and San Patricio.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3354 10553 3369 10541 3355 10508 3333 10527
TIME...MOT...LOC 2222Z 304DEG 16KT 3358 10541

28
Special weather statement, Jul 31, 3:33 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
433 PM MDT TUE JUL 31 2018

NMZ510-312300-
San Juan Mountains-
433 PM MDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RIO ARRIBA COUNTY UNTIL
500 PM MDT...

At 432 PM MDT, Doppler radar was tracking a strong thunderstorm over
Canjilon, or 16 miles southeast of Tierra Amarilla, moving south at
20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Canjilon and Cebolla.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3660 10629 3635 10624 3636 10651 3638 10650
      3636 10653 3636 10662 3661 10651
TIME...MOT...LOC 2232Z 001DEG 17KT 3649 10640

40
Special weather statement, Jul 31, 3:38 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
438 PM MDT TUE JUL 31 2018

NMZ525-312315-
Upper Tularosa Valley-
438 PM MDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LINCOLN COUNTY UNTIL
515 PM MDT...

At 438 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Carrizozo, moving southeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Carrizozo.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3372 10608 3379 10598 3369 10583 3358 10599
TIME...MOT...LOC 2238Z 319DEG 10KT 3372 10599

28

The radar

The Albuquerque radar (KABX), 118 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

13 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Rio Arriba

When
July 31, 3:44 PM MST to 3:50 PM MST
Where
Rio Arriba County, Youngsville
Measured
2 in hail
Reported by
Social Media
Coordinates
36.190, -106.560

Hail up to two inches in diameter fell in Youngsville. The extent damage is unknown.

Hail, Rio Arriba

When
July 31, 4:40 PM MST to 4:44 PM MST
Where
Rio Arriba County, 0.69 mi N of Youngsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.200, -106.560

Hail up to the size of pennies reported a mile west-northwest of Youngsville.

Hail, Rio Arriba

When
July 31, 4:45 PM MST to 4:50 PM MST
Where
Rio Arriba County, 0.32 mi WNW of Canones
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.191, -106.446

Hail up to the size of golf balls reported near Canones.

Hail, Mora

When
July 31, 4:57 PM MST to 5:01 PM MST
Where
Mora County, Buena Vista
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.910, -105.250

Hail up to the size of quarters reported in Buena Vista.

Hail, Lincoln

When
July 31, 5:40 PM MST to 5:48 PM MST
Where
Lincoln County, 0.69 mi S of Carrizozo
Measured
1 in hail
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.640, -105.880

Heavy amounts of hail between the size of nickels and quarters impacted Carrizozo. Several recreational vehicles suffered damage to sky lights. Damage amounts are estimated.

Hail, Sandoval

When
July 31, 5:50 PM MST to 5:58 PM MST
Where
Sandoval County, 7.46 mi NNE of Jemez Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.870, -106.640

Lots of hail up to the size of quarters fell in the area around La Cueva Lodge.

Hail, San Miguel

When
July 31, 5:50 PM MST to 5:54 PM MST
Where
San Miguel County, Rociada
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.830, -105.420

Hail up to the size of quarters in Rociada.

Hail, San Miguel

When
July 31, 6:20 PM MST to 6:22 PM MST
Where
San Miguel County, 3.06 mi NW of Mineral Hill
Measured
1 in hail
Reported by
Social Media
Coordinates
35.640, -105.440

Hail up to the size of quarters near Mineral Hill.

Flash Flood, Sandoval

When
July 31, 6:25 PM MST to 8:00 PM MST
Where
Sandoval County, 5.02 mi NNW of Jemez Pueblo to 1.39 mi WNW of Jemez Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.687, -106.765

Torrential rainfall and hail along the SR-4 corridor produced flash flooding. The highway was closed.

Hail, Sandoval

When
July 31, 6:27 PM MST to 6:35 PM MST
Where
Sandoval County, 3.94 mi NW of Ponderosa
Measured
1.75 in hail
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
35.710, -106.720

Hail up to the size of golf balls slammed the area around Jemez Springs and Jemez Pueblo. Flash flooding closed SR-4. Significant damage occurred to vehicles, windows, and crops. Damage amounts are estimated for dozens of vehicles.

Hail, Sandoval

When
July 31, 7:05 PM MST to 7:10 PM MST
Where
Sandoval County, 0.38 mi SSW of Zia Pueblo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.505, -106.723

Hail up to the size of quarters at Zia Pueblo.

Hail, Sandoval

When
July 31, 7:32 PM MST to 7:35 PM MST
Where
Sandoval County, 3.95 mi NW of Rio Rancho
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.310, -106.710

Hail up to the size of quarters at King and Unser.

Hail, Sandoval

When
July 31, 7:35 PM MST to 7:37 PM MST
Where
Sandoval County, 2.82 mi W of Rio Rancho
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.270, -106.710

Hail up to the size of quarters at Idalia and Unser.

Hail, Sandoval

When
July 31, 7:41 PM MST to 7:43 PM MST
Where
Sandoval County, 0.56 mi E of Rio Rancho
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.270, -106.650

Hail up to the size of nickels at Northern and Rockaway.

Thunderstorm Wind, Lincoln

When
July 31, 10:25 PM MST to 10:35 PM MST
Where
Lincoln County, 5.06 mi WSW of Oscuro
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
33.450, -106.130

Peak wind gusts between 60 and 70 mph on the White Sands Missile Range.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762834, 762832, 762833, 762835, 762836, 762837, 762838, 762839, 762857, 762840, 762859, 762842, 762844, 762846, 762849.